North Carolina, 2019

Damaging Winds in North Carolina, August 7, 2019

August 7, 2019 · NWS MHX · 2 events in 2 counties and zones

A strong upper level disturbance and weak surface boundary moved through Eastern North Carolina by the night of August 7th. Thunderstorms developed across the region during the afternoon and evening ahead of these features and a few became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong upper level disturbance and weak surface boundary moved through Eastern North Carolina by the night of August 7th. Thunderstorms developed across the region during the afternoon and evening ahead of these features and a few became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 7, 6:40 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 7, 6:40 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
740 PM EDT Wed Aug 7 2019

.SYNOPSIS...
High pressure offshore with a trough of low pressure to the
west will dominate through Friday. A cold front is expected to
push through the area Saturday. High pressure will build into
the area early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 730 PM Wed... Main band of convection extends from ern
Albemarle Sound to near New Bern and is slowly pushing E. Have
likely pops assoc with this band cpl more hrs then shld see slowly
diminishing cvrg however keep at least a slight pops most of
the night as short wave crosses. Instab is waning and expect svr
threat to grad diminish this evening.

Prev disc...The latest sfc analysis continues to show high
pressure offshore with inland trough, while troffing aloft. The
shortwave energy started to enter into ENC from the west based
of WV satellite. Showers and thunderstorms already started
firing up, especially along the sea-breeze early this afternoon.
The atmosphere is quite unstable with CAPE values 3000-3500
J/kg and LI values up to -8C combined with eff bulk shear of
30-40 kts. Plus, low level lapse rates are 7-8 deg C/km range,
combined with DCape reaching towards 1000 J/kg. All these
parameters will allow for strong to severe thunderstorms through
tonight. The showers and thunderstorms that developed along the
sea-breeze is weaken, but the second round of
showers/thunderstorms is expected to reach ENC early this
evening from the west as the shortwave and weak sfc boundary
starts to push through ENC. The second set of storms will be
better organized with the main threats of damaging wind gusts
and locally heavy rain. Precip should push off the coast late
tonight and early Thursday morning. Warm and muggy overnight
with low level SW winds. Lows in the low to upper 70s. SW winds
should limit fog development.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 345 PM Wed...The shortwave energy will be pushing
offshore through the morning with a westerly flow from the sfc
to the mid-level allowing for conditions to dry and weak
subsidence to build in as PW values to drop to below 1.5"
during the day. Sufficient shear and instability present for
isolated to widely scattered showers and storms, mainly along
the sea breeze, which will likely not push inland much due to
westerly flow across the coastal plain, so have highest PoPs
along the coast. Expect highs in the low 90s inland and
mid/upper 80s along the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 AM Wednesday... The upper ridge is progged to push in
the central plains Friday through early next week bringing WNW
flow aloft across the area. Downslope flow will help limit
convective activity this period but occasional weak shortwave
energy moving through the flow aloft and a surface cold front
moving into the area Friday night into Saturday will provide
slightly higher precip chances, especially through peak heating
when instability will be maximized. Surface high pressure builds
into the area behind the front early next week with only
isolated diurnally driven convection expected.

Temps through the long term are expected to be seasonably warm
with highs in the low 90s inland and mid-upper 80s coast.
Guidance continues to show Friday as the warmest day this week
with highs in the mid 90s inland and around 90 coast.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through Thu/...
As of 730 PM Wed...Main line of convection has passed PGV/ISO
and holding N of OAJ. Some sct activity will cont few more hrs
and have vcts to cover this with brief tempo poss at times.
Later tonight cant rule out some patchy fog however with
expected clouds and light SW flow will keep VFR. VFR will cont
Thu with sct Cu and shra/tsra to be limited in cvrg mainly on
sea breeze.

Long Term /Thursday night through Sunday/...
As of 330 AM Wednesday...Pred VFR expected much of the extended
outside of isolated to widely scattered, mainly diurnally
driven, showers and thunderstorms and patchy late night/early
morning fog.

&&

.MARINE...
Short Term /through Thursday/...
As of 730 PM Wed...SSW winds remain gusty central and srn tier
and will cont marginal SCA. Convection may disrupt the SW flow
over Pamlico Sound later this evening and will monitor for poss
dropping SCA sooner.

Prev disc...The latest buoy observations are showing S/SW 15-20
knots and seas 3-4 ft this afternoon. Our marine zones are
still seeing longer period 1-2 ft/17-18 sec long period southern
hemi swell. Expect gusty SSW winds of 15-25 knots to increase
through tonight with building seas. SCA continues for the waters
south of Oregon Inlet for frequent gusts to 25 kt and seas
building to 4-7 ft in combo wind wave/swell, and Pamlico Sound.
The gradient will loosen after midnight with SW winds becoming
10-20 knots and continue through Thursday. Seas will gradually
subside throughout Thursday to 3-5 ft, while the central waters
will remain 4-6 ft for most of the day.

Long Term /Thursday night through Sunday/...
As of 340 AM Wednesday...SW winds expected to diminish to 5-15
kt Thursday night and Friday with seas subsiding to 2-4 ft by
Friday. A weak cold front is expected to push into the area
Friday night into Saturday with winds becoming N to NE around
5-15 kt and seas around 2-3 ft. High pressure builds in from the
north Sunday with light winds around 10 kt or less gradually
veering from E to SE through the day and seas continuing around
2-3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 11 AM EDT Thursday for AMZ156-158.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ135.

&&

SYNOPSIS...MHX
NEAR TERM...RF/BM
SHORT TERM...BM
LONG TERM...SK
AVIATION...RF/SK
MARINE...RF/SK/BM
Hazardous weather outlook, Aug 7, 7:05 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
805 PM EDT Wed Aug 7 2019

NCZ203-090015-
Northern Outer Banks-
805 PM EDT Wed Aug 7 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-081-090>092-094-193-194-198-090015-
Beaufort-Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
805 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Strong thunderstorms with gusty winds and heavy rain will be
possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-090015-
West Carteret-East Carteret-Coastal Onslow-
805 PM EDT Wed Aug 7 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Strong thunderstorms with gusty winds and heavy rain will be
possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-090015-
Ocracoke Island-Hatteras Island-
805 PM EDT Wed Aug 7 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Strong thunderstorms with gusty winds and heavy rain will be
possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079-090015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-
805 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 2:26 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
326 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     MARINE TSTM WIND 3 WSW JOCKEYS RIDGE STA 35.95N 75.68W
08/07/2019  M42 MPH          AMZ231             NC   MESONET

            AT WEATHERFLOW MESONET SITE.

&&

ML

The radar

The Morehead City radar (KMHX), 74 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
August 7, 7:21 PM EST
Where
Beaufort County, Pamlico Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.400, -76.600

A few trees were snapped.

Thunderstorm Wind, Craven

When
August 7, 8:13 PM EST
Where
Craven County, 2.83 mi W of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.100, -77.130

Many power outages in the vicinity of Trent Woods. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838843, 838844.